Metabelian groups with large return probability
Annales de l'Institut Fourier, Volume 69 (2019) no. 5, pp. 2121-2167.

We investigate the asymptotic behaviour of the return probability of the random walk in finitely generated metabelian groups. For such groups with exponential volume growth, we obtain a characterization of metabelian groups whose return probability is the largest in purely algebraic terms, namely the Krull dimension of the group. Along the way, we give lower bounds on the return probability for metabelian groups with torsion derived subgroup, according to the dimension. We also establish a variation of the famous embedding theorem of Kaloujinine and Krasner for metabelian groups that respects the Krull dimension. Finally, we study specific sections of these groups, and use them to give upper bounds on the return probability in terms of the Krull dimension.

Dans cet article, on s’intéresse au comportement asymptotique de la probabilité de retour de la marche aléatoire dans un groupe métabélien de type fini. Pour de tels groupes à croissance exponentielle, on obtient une caractérisation de ceux dont la probabilité de retour est la plus grande en des termes purement algébriques, à l’aide de la dimension de Krull du groupe. Nous obtenons d’abord des bornes inférieures dépendant de la dimension de Krull sur la probabilité de retour des groupes métabéliens dont le sous-groupe dérivé est de torsion. On prouve également une variante respectant la dimension de Krull d’un théorème de Kaloujinine et Krasner pour les groupes métabéliens. Enfin, on étudie des sections particulières de ces groupes afin de donner des bornes supérieures sur la probabilité de retour en fonction de la dimension de Krull.

Received:
Revised:
Accepted:
Published online:
DOI: 10.5802/aif.3291
Classification: 20F69,  20E15,  20E22,  20P05
Keywords: Krull dimension, metabelian groups, return probability
@article{AIF_2019__69_5_2121_0,
     author = {Jacoboni, Lison},
     title = {Metabelian groups with large return probability},
     journal = {Annales de l'Institut Fourier},
     pages = {2121--2167},
     publisher = {Association des Annales de l{\textquoteright}institut Fourier},
     volume = {69},
     number = {5},
     year = {2019},
     doi = {10.5802/aif.3291},
     language = {en},
     url = {https://aif.centre-mersenne.org/articles/10.5802/aif.3291/}
}
TY  - JOUR
TI  - Metabelian groups with large return probability
JO  - Annales de l'Institut Fourier
PY  - 2019
DA  - 2019///
SP  - 2121
EP  - 2167
VL  - 69
IS  - 5
PB  - Association des Annales de l’institut Fourier
UR  - https://aif.centre-mersenne.org/articles/10.5802/aif.3291/
UR  - https://doi.org/10.5802/aif.3291
DO  - 10.5802/aif.3291
LA  - en
ID  - AIF_2019__69_5_2121_0
ER  - 
%0 Journal Article
%T Metabelian groups with large return probability
%J Annales de l'Institut Fourier
%D 2019
%P 2121-2167
%V 69
%N 5
%I Association des Annales de l’institut Fourier
%U https://doi.org/10.5802/aif.3291
%R 10.5802/aif.3291
%G en
%F AIF_2019__69_5_2121_0
Jacoboni, Lison. Metabelian groups with large return probability. Annales de l'Institut Fourier, Volume 69 (2019) no. 5, pp. 2121-2167. doi : 10.5802/aif.3291. https://aif.centre-mersenne.org/articles/10.5802/aif.3291/

[1] Alexopoulos, Georgios A lower estimate for central probabilities on polycyclic groups, Can. J. Math., Tome 44 (1992) no. 5, pp. 897-910 | Article | MR: 1186471 | Zbl: 0762.31003

[2] Bachmuth, Seymour Automorphisms of a class of metabelian groups, Trans. Am. Math. Soc., Tome 127 (1967), pp. 284-293 | Article | MR: 0213436 | Zbl: 0166.01901

[3] Bosch, Siegfried Algebraic Geometry and Commutative Algebra, Universitext, Springer, 2012 | Zbl: 1257.14001

[4] Burnside, William Theory of Groups of Finite Order, Dover Books on Mathematics Series, Dover Publications, 2004 | Zbl: 1375.20001

[5] Cornulier, Yves On the Cantor-Bendixson rank of metabelian groups, Ann. Inst. Fourier, Tome 61 (2011) no. 2, pp. 593-618 | Article | MR: 2895067 | Zbl: 1238.20049

[6] Coulhon, Thierry Ultracontractivity and Nash type inequalities, J. Funct. Anal., Tome 141 (1996) no. 2, pp. 510-539 | Article | MR: 1418518 | Zbl: 0887.58009

[7] Coulhon, Thierry Random walks and geometry on infinite graphs, Lecture notes on analysis in metric spaces (Trento, 1999) (Appunti dei Corsi Tenuti da Docenti della Scuola), Scuola Normale Superiore, 2000, pp. 5-36 | MR: 2023121 | Zbl: 1063.60063

[8] Coulhon, Thierry; Grigorʼyan, Alexander; Pittet, Christophe A geometric approach to on-diagonal heat kernel lower bounds on groups, Ann. Inst. Fourier, Tome 51 (2001) no. 6, pp. 1763-1827 | Article | MR: 1871289 | Zbl: 1137.58307

[9] Eisenbud, David Commutative algebra. With a view toward algebraic geometry, Graduate Texts in Mathematics, Tome 150, Springer, 1995, xvi+785 pages (With a view toward algebraic geometry) | Article | MR: 1322960 | Zbl: 0819.13001

[10] Erschler, Anna Isoperimetry for wreath products of Markov chains and multiplicity of selfintersections of random walks, Probab. Theory Relat. Fields, Tome 136 (2006) no. 4, pp. 560-586 | Article | MR: 2257136 | Zbl: 1105.60009

[11] Grigorʼyan, Alexander Heat kernel upper bounds on a complete non-compact manifold, Rev. Mat. Iberoam., Tome 10 (1994) no. 2, pp. 395-452 | Article | MR: 1286481

[12] Groupprops Degrees of irreducible representations for symmetric groups of small degree (https://groupprops.subwiki.org/wiki/Linear_representation_theory_of_symmetric_groups#Particular_cases, accessed: 2017-06-01)

[13] Hall, Philip On the finiteness of certain soluble groups, Proc. Lond. Math. Soc., Tome 9 (1959), pp. 595-622 | Article | MR: 0110750 | Zbl: 0091.02501

[14] Hebisch, Waldemar; Saloff-Coste, Laurent Gaussian estimates for Markov chains and random walks on groups, Ann. Probab., Tome 21 (1993) no. 2, pp. 673-709 | Article | MR: 1217561 | Zbl: 0776.60086

[15] Jacoboni, Lison Metric and probabilistic properties of metabelian groups (2017) (Ph. D. Thesis)

[16] Kargapolov, Mikhaïl; Merzliakov, Iouri Éléments de la théorie des groupes, Traduit du Russe: Mathématiques, Éditions Mir, 1985, 263 pages (Translated from the Russian by V. Kotliar) | MR: 822731

[17] Kesten, Harry Symmetric random walks on groups, Trans. Am. Math. Soc., Tome 92 (1959), pp. 336-354 | Article | MR: 0109367 | Zbl: 0092.33503

[18] Kropholler, Peter; Lorensen, Karl Virtually torsion-free covers of minimax groups (2018) (https://arxiv.org/abs/1510.07583, to appear in Ann. Sci. Éc. Norm. Supér.)

[19] Magnus, Wilhelm On a theorem of Marshall Hall, Ann. Math., Tome 40 (1939), pp. 764-768 | Article | MR: 0000262 | Zbl: 0022.31403

[20] McConnell, John C.; Robson, J. Chris Noncommutative Noetherian rings, Pure and Applied Mathematics, John Wiley & Sons, 1987, xvi+596 pages | MR: 934572 | Zbl: 0644.16008

[21] Noether, Emmy Der Endlichkeitssatz der Invarianten endlicher linearer Gruppen der Charakteristik p, Nachrichten Göttingen, Tome 1926 (1926), pp. 28-35 | Zbl: 52.0106.01

[22] Pittet, Christophe; Saloff-Coste, Laurent On the stability of the behavior of random walks on groups, J. Geom. Anal., Tome 10 (2000) no. 4, pp. 713-737 | Article | MR: 1817783 | Zbl: 0988.60517

[23] Pittet, Christophe; Saloff-Coste, Laurent On random walks on wreath products, Ann. Probab., Tome 30 (2002) no. 2, pp. 948-977 | Article | MR: 1905862 | Zbl: 1021.60004

[24] Pittet, Christophe; Saloff-Coste, Laurent Random walks on finite rank solvable groups, J. Eur. Math. Soc., Tome 5 (2003) no. 4, pp. 313-342 | Article | MR: 2017850 | Zbl: 1064.20074

[25] Rentschler, Rudolf; Gabriel, Pierre Sur la dimension des anneaux et ensembles ordonnés, C. R. Math. Acad. Sci. Paris, Tome 265 (1967), pp. 712-715 | MR: 0224644 | Zbl: 0155.36201

[26] Saloff-Coste, Laurent; Zheng, Tianyi Random walks on free solvable groups, Math. Z., Tome 279 (2014) no. 3, pp. 811-848 | Article | MR: 3318252 | Zbl: 1368.20064

[27] Tessera, Romain Large scale Sobolev inequalities on metric measure spaces and applications, Rev. Mat. Iberoam., Tome 24 (2008) no. 3, pp. 825-864 | Article | MR: 2490163 | Zbl: 1194.53036

[28] Tessera, Romain Isoperimetric profile and random walks on locally compact solvable groups, Rev. Mat. Iberoam., Tome 29 (2013) no. 2, pp. 715-737 | Article | MR: 3047434 | Zbl: 1267.43004

[29] Tushev, Anatolii V. On deviation in groups, Ill. J. Math., Tome 47 (2003) no. 1-2, pp. 539-550 | Article | MR: 2031339 | Zbl: 1031.20029

[30] Varopoulos, Nicholas T. A potential theoretic property of solvable groups, Bull. Sci. Math. (1983) no. 108, pp. 263-273 | MR: 802528

[31] Varopoulos, Nicholas T. Théorie du potentiel sur les groupes nilpotents, C. R. Math. Acad. Sci. Paris, Tome 301 (1985) no. 5, p. 143-144 | MR: 801947 | Zbl: 0582.43002

[32] Varopoulos, Nicholas T. Convolution powers on locally compact groups, Bull. Sci. Math., Tome 111 (1987) no. 4, pp. 333-342 | MR: 921558 | Zbl: 0626.22004

[33] Varopoulos, Nicholas T.; Saloff-Coste, Laurent; Coulhon, Thierry Analysis and geometry on groups, Cambridge Tracts in Mathematics, Tome 100, Cambridge University Press, 1992, xii+156 pages | MR: 1218884 | Zbl: 0813.22003

Cited by Sources: